Puerto Rico, 2018Heavy Rain in Puerto Rico, August 23, 2018
August 23, 2018 · NWS SJU · 1 event in 1 county or zone
Locally and diurnally induced shower and thunderstorm activity affected interior and western PR.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally and diurnally induced shower and thunderstorm activity affected interior and western PR.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 23, 11:36 AM AST, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 23, 11:36 AM AST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1136 AM AST Thu Aug 23 2018
.UPDATE...
Some showers were detected across the U.S. Virgin Islands and the
eastern half portion of Puerto Rico through the morning hours.
Most of the activity dissipated as a dry air mass filtered over
the region. However, the available moisture and the diurnal
heating will aid in the development of showers and thunderstorms
across the interior and northwest portion of Puerto Rico as well
as in the San Juan Metro area during the afternoon hours.
&&
.AVIATION...
VCSH will affect TIST/TISX/TJSJ at times. Brief periods of MVFR
conds are expected at JMZ/JBQ between 23/16-23z due to TSRA/+SHRA.
TJSJ 23/12z sounding reported ESE winds between 10 and 24 knots
up to 2kft.
&&
.MARINE...Seas continues at less than 5 feet and are not expected
to exceed 6 feet. The winds will continue from the east to east-
southeast at 15 to 20 knots. No changes were made to the previous
forecast.
&&
.PREV DISCUSSION... /issued 445 AM AST Thu Aug 23 2018/
SYNOPSIS...The summer pattern of night and morning showers over
eastern Puerto Rico and showers and thunderstorms in western
Puerto Rico in the afternoon will continue as easterly trade
winds continue over the area from high pressure in the northeast
central Atlantic. Isolated showers will continue around the U.S.
Virgin Islands. The next significant feature is a tropical wave
expected to pass through the area next week on Wednesday with
numerous showers and scattered thunderstorms Tuesday night
through Thursday.
SHORT TERM...Today through Saturday...
Partly cloudy skies prevailed across the forecast area overnight and
early this morning with passing showers noted over the northern USVI
as well as eastern Puerto Rico. Coastal temperatures were in the
upper 70s to low 80s under east southeast winds at 10 mph or less.
Ridge aloft will continue to erode as an upper level trough
amplifies into the Caribbean basin. The trough aloft will then
become the dominant feature Saturday onwards. At lower levels,
easterly winds will prevail through the forecast period, but briefly
becoming east northeast on Friday as a low level disturbance moves
north of the area.
Although a drier air mass is expected to encompass the forecast area
today, continue to expect locally induced afternoon showers and
thunderstorms across west and northwest Puerto Rico as well as some
streamers forming over the USVI, Vieques and Culebra. Intensity and
areal coverage of afternoon showers and thunderstorms are expected
to increase during the upcoming weekend as the environmental
conditions will become more favorable due to amplifying trough.
Under northeasterly winds, showers and thunderstorms will be focused
across southwest Puerto Rico Friday afternoon. Shower and
thunderstorm activity will return over west and northwest Puerto
Rico Saturday afternoon.
LONG TERM...Sunday through Thursday...
A weak tropical wave will pass through the area on Sunday to
deliver showers and thunderstorms to much of Puerto Rico and at
least a few showers to the U.S. Virgin Islands. A weak trough
extends southwest form the TUTT low to our northeast and will
contribute to some divergence aloft during the afternoon hours.
Precipitable water will be average to slightly above average, but
this still means a little more than one and three quarters of an
inch. Our typical shower pattern will continue through Tuesday as
areas of moisture parade through in moderate trade wind flow.
Then on Tuesday night surface flow turns more east northeast as a
tropical wave approaches the area with the best moisture since at
least last week. This will cause a considerable increase in shower
and thunderstorm activity Tuesday night through Thursday. The
tropical wave will have deep moisture even if the TUTT low, that
was just northwest of the area on Tuesday retreats to the
northwest and enlarges over the western Atlantic just north of 25
north, leaving less than optimal upper level dynamics to enhance
convection. Nevertheless, at this time the GFS has a lifted index
of minus 10 at 30/18Z. If this should hold, some thunderstorms
could yield small hail and gusty winds along with the usual urban
and small stream flooding in west northwest Puerto Rico.
AVIATION...VFR conditions are expected to prevail at all TAF sites
with VCSH likely in and around the USVI terminals as well as JSJ.
Aft 23/16z, brief periods of MVFR conds are possible in SHRA/TSRA at
JBQ/JMZ through 23/22z. ESE winds 15 to 20 knots with sea breeze
variations to continue.
MARINE...Seas are not forecast to exceed 6 feet during the next 7
to 8 days and the highest seas are not expected until the day after
the tropical wave described above passes next Wednesday. Winds of
15 to 20 knots will occur fairly regularly around the north and
south coasts so mariners will need to exercise caution.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 88 78 87 79 / 20 30 30 50
STT 90 80 90 79 / 40 30 30 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&
UPDATE...CAM
AVIATION...CAM
Hazardous weather outlook, Aug 23, 5:22 AM AST, 10 hours 8 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
505 AM AST jueves 23 de agosto de 2018
AMZ710>745-PRZ001>013-240915-
San Juan y Vecindad-Noreste-Sureste-
Este Interior- Norte Central-Interior Central-Ponce y Vecindad-
Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-
Vieques-Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
505 AM AST jueves 23 de agosto de 2018
Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia Uno...Hoy y esta noche
.Tronadas...Existe la probabilidad de tronadas con lluvia
fuerte y rafagas de vientos esta tarde a traves de sectores del
oeste y noroeste de Puerto Rico.
.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos. Deslizamientos de lodo son posibles.
.Viento...Se esperan vientos sostenidos entre 20 y 24 mph a traves
de las aguas locales.
.Olas...Se espera oleaje hasta 5 pies mayormente a traves de las
aguas mar afuera.
.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para playas del norte y sur de Puerto Rico, al igual que
para playas del sur de Vieques.
.Dias dos a siete...viernes a miercoles
Se esperan aguaceros y tronadas en las tardes en el oeste de Puerto
Rico, por lo que el potencial de inundaciones urbanas y de
riachuelos continua durante los proximos dias. Se espera riesgo de
bajo a moderado de corrientes marinas a lo largo de las areas
costeras del norte y sur de Puerto Rico durante el fin de semana
proximo.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.
AMZ715-725-VIZ001-002-240915-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
602 AM AST miercoles 22 de agosto de 2018
Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.
.Dia Uno...Hoy y esta noche
.Viento...Se esperan vientos entre 20 y 24 mph a traves de las
aguas locales.
.Olas...Se espera oleaje hasta 5 pies mayormente a traves de las
aguas mar afuera.
.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para Santa Cruz.
.Dias dos a siete...viernes a miercoles
Se espera riesgo moderado de corrientes marinas para las playas de
Santa Cruz durante el proximo fin de semana.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Aug 23, 2:55 PM AST, 35 minutes before
Special Weather Statement
National Weather Service San Juan PR
255 PM AST THU AUG 23 2018
PRZ009-010-231945-
Mayaguez and Vicinity-Western Interior-
255 PM AST THU AUG 23 2018
...A STRONG THUNDERSTORM IS AFFECTING LAS MARIAS...ANASCO...LARES...
MARICAO...MAYAGUEZ AND SAN SEBASTIAN MUNICIPALITIES...
At 254 PM AST, a strong thunderstorm was located near San Sebastian.
The storm is nearly stationary.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1818 6707 1817 6715 1829 6714 1834 6688
1823 6688
TIME...MOT...LOC 1854Z 240DEG 0KT 1827 6699
JJAHeavy Rain, San Sebastian
- When
- August 23, 3:30 PM AST to 6:00 PM AST
- Where
- San Sebastian County, 2.56 mi WSW of San Sebastian to 2.38 mi W of San Sebastian
- Reported by
- Emergency Manager
- Coordinates
- 18.311, -67.008
Mudslide obstructing road PR-109 at KM 18 in Barrio Corcobada caused by heavy rain in the area.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Iowa, August 23 to 24, 2018$87,000 · 1.75 in hail · 16 events
- Flash Flooding and Hail in Arizona, August 23, 2018$103,000 · 1 in hail · 11 events
- Flash Flood in Arizona, August 23, 2018$100,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 23, 20181.75 in hail · 22 events
- Tornadoes and Hail in South Dakota, August 23, 2018EF0 · 13 events
- Flash Flooding and Hail in Montana, August 23, 20181 in hail · 4 events
- Hail and Damaging Winds in South Dakota, August 23, 20181 in hail · 4 events
- Flash Flooding in Arizona, August 23, 20183 events
- Hail in North Dakota, August 23, 20180.88 in hail · 1 event
- Waterspout in Gulf of Mexico, August 23, 20181 event
- Hail in South Dakota, August 23, 20181 in hail · 1 event
- Hail in South Dakota, August 23, 20181 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783390.